dialysis disequilibrium syndrome

di·al·y·sis dis·e·qui·lib·ri·um syn·drome

nausea, vomiting, and hypertension, occasionally with convulsions, developing within several hours after starting hemodialysis for renal failure; apparently caused by too rapid removal of urea from the extracellular fluid compartment, with movement of water into cells, and cerebral edema.

dialysis disequilibrium syndrome

a disorder caused by a rapid change in extracellular fluid composition during dialysis. It may be marked by cerebral or neurological disturbances, cardiac arrhythmias, and pulmonary edema.

dialysis disequilibrium syndrome

A neurologic condition linked to dialysis with signs of cerebral oedema.

Clinical finding
Headaches (often bilateral with throbbing), nausea, muscle cramps, hypertension, irritability, agitation, drowsiness, convulsions.
 
Mechanism
Uncertain; attributed to increased urea or organic compounds, either of which result in reverse osmosis.

di·al·y·sis dis·e·qui·lib·ri·um syn·drome

(dī-ali-sis dis-ēkwi-librē-ŭm)
Nausea, vomiting, and hypertension, occasionally with convulsions, developing within several hours after starting hemodialysis for renal failure.
References in periodicals archive ?
A less common but serious complication is the dialysis disequilibrium syndrome (DDS).